Minnesota, 2006

Tornado and Hail in Minnesota, June 24, 2006

June 24, 2006 · NWS FGF · 3 events in 2 counties and zones

1 funnel cloud, 1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 12:28 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 24, 12:28 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
128 PM CDT SAT JUN 24 2006

.SHORT TERM...
SEVERAL SHORTWAVES CONTINUE TO ROTATE TOWARDS REGION...ALONG WITH
MODEST INSTABILITY WILL LEAD TO SOME THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. MODELS AGAIN IN GOOD AGREEMENT...AND LIKE NAM DEPICTION
OF QPF/MOISTURE FIELDS SO WILL FOLLOW.

FOR TONIGHT...EXPECT THUNDERSTORMS TO BE SCATTERED AROUND THE
REGION. STORM MODE WILL BE DOMINATED BY PULSE MULTICELLS...WITH
AROUND 10KT OF 0-6KM SHEAR ALONG WITH VERY LITTLE OVERALL
HODOGRAPH LENGTH (IE. TOTAL SHEAR). THERE WILL BE STEEP LAPSE RATES
THOUGH AS 500MB COLD POOL COMES OVER THE AREA THIS EVENING. THERE
COULD BE A FEW PULSE SEVERE HAIL REPORTS AND/OR A WIND GUST TO
NEAR SEVERE LIMITS...BUT GUSTS TO AROUND 40MPH SHOULD BE THE RULE
WITH LITTLE WIND ALOFT TO TRANSPORT TO SFC...AND FAIRLY MOIST
PROFILES IN MID LEVELS. I AM NOT EXPECTING TOO MUCH ORGANIZED
SEVERE WITH VERY LIMITED SHEAR PROFILES AND SFC CONVERGENCE...ALTHOUGH
SPC HAS INCLUDED SOME OF THE AREA IN THE DAY1 SLIGHT RISK. RADAR
TRENDS OVER THE LAST HOURS INDICATE NO VERTICAL TILT TO SMALL
MULTICELL CORES WHICH LINES UP WELL WITH 10KT OF 0-6KM SHEAR.
FURTHER SOUTH...0-6KM SHEAR IS AROUND 25-30KT IN MPX FORECAST
AREA...AND BOW ECHO HAS DEVELOPED IN THIS ENVIRONMENT WHERE A
SEVERE THUNDERSTORM WATCH IS IN EFFECT..

FOR SUNDAY...EXPECT A DRY DAY WITH SLIGHTLY WARMER TEMPS ALOFT AND
SFC HIGH PRESSURE. HIGHS WILL WARM TO NEAR NORMAL FOR THIS TIME OF
YEAR.

ON MONDAY...A COOL FRONT WILL PASS THROUGH THE REGION MONDAY
AFTERNOON...ALONG WITH SOME INSTABILITY. THEREFORE WILL NEED TO
CONTINUE CHANCE FOR THUNDER. BY TUESDAY...CYCLONIC FLOW AND COLD
AIR ALOFT WILL ONCE AGAIN PROVIDE ENOUGH INSTABILITY FOR SOME
THUNDER. THE BEST CHANCES FOR THUNDER BOTH MONDAY AND TUESDAY WILL
BE IN THE AFTERNOON. TEMPS WILL BE NEAR NORMAL ON MONDAY AND COOL
SLIGHTLY BELOW NORMAL FOR TUESDAY WITH COLDER AIR ALOFT...CYCLONIC
FLOW AND UPPER LOW EAST OF THE FORECAST AREA.

.LONG TERM (WED-SAT)...
MAIN ISSUES REVOLVE AROUND 500MB TROUGH PROGGED TO BE OVER WRN/CNTRL
GREAT LAKES REGION MIDWEEK AND WHAT...IF ANY...EFFECT WILL HAVE ON
WEATHER OVER ERN ND/NW MN.  NCEP MEANS AS AS WELL AS 06Z GFS/12Z
CANADIAN/00Z ECMWF ALL HANDLE UPPER TROUGH RATHER SIMILAR INITIALLY
WITH UPPER LOW CENTER OVER ERN MN/NW WI WEDNESDAY...THEN SOME
DIFFERENCES EMERGE ON HOW FAST TROUGH WILL MOVE EAST AND OUR FLOW
GOES ZONAL.  12Z CANADIAN IS MORE WITH THE TROUGH HANGING OVER THE
GREAT LAKES LIKE 06Z-12Z GFS.  ATTM WILL THINK ITS INFLUENCE WILL BE
WITH COLDER AIR ALOFT WHICH COMBINED WITH SFC HEATING WILL GENERATE
SCT TSTMS WED AFTN OVER NW/WCNTRL MN.  DEPENDING ON TROUGH MOVEMENT
THIS PATTERN MAY BE REPEATED FOR OTHER DAYS...BUT FOR NOW WILL LEAVE
THU-FRI DRY.  HPC PROGS SHOW HIGH DROPPING OVER CNTRL ND IN THAT
TIME FRAME.  AIRMASS IS MODERATELY COOLER WITH TEMPS AVERAGING JUST
A FEW DEGREES BLO NORMAL.

&&

.AVIATION...
ISOLATED-SCATTERED CONVECTION TO PLAY HAVOC WITH TAF SITES THE REST
OF SAT AFTN/EARLY EVENING. OTHERWISE VFR CONDITIONS TO RULE WITH MID
LEVEL CU DEVELOPING AROUND 5000 TO 6000 FT WITH THIN CIRRUS CANOPY
ABOVE THAT.  BRIEF GUSTY WINDS TO 30KTS PSBL NEAR ANY STORM ALONG
WITH LOCAL LOW LEVEL WIND SHEAR DUE TO QUICK CHANGES IN WIND
DIRECTION IN SPEED.  OUTSIDE OF STORMS WINDS WILL REMAIN LIGHT AND
MAINLY NORTH OR NORTHWEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/RIDDLE
Hazardous weather outlook, Jun 24, 5:21 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
621 AM CDT SAT JUN 24 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
621 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TODAY INTO THIS
EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ALTHOUGH
STRONGER STORMS THIS AFTERNOON MAY PRODUCE SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION
MONDAY INTO MONDAY EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Local storm report, Jun 24, 12:58 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
158 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 W ROGERS              47.07N 98.24W
06/24/2006  M1.00 INCH       BARNES             ND   PUBLIC

            SOME CROP DAMAGE

&&

DRIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 116 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado, 1 hail. Local standard time, as filed.

Funnel Cloud, Mahnomen

When
June 24, 3:48 PM CST
Where
Mahnomen County, Waubun
Reported by
LAW ENFORCEMENT
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Two funnel clouds were seen between Mahnomen and Waubun.

Tornado, Norman

When
June 24, 4:27 PM CST
Where
Norman County, 4 mi NE of Twin Vly
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
47.300, -96.200

A tornado briefly touched down in an open field south of highway 200.

Hail, Norman

When
June 24, 6:00 PM CST
Where
Norman County, 5 mi E of Halstad
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.350, -96.733

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyThe tornado archive for Minnesota, 2006Warnings in Minnesota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513722, 5513723, 5513724.